Music festivals are about having fun, gathering with friends, and meeting new people. Unfortunately, music festivals do not come without risk. The festival scene is overwhelming, stimulating, and attracts people from all walks of life. Overstimulation and a mix of individuals creates the perfect environment to share substances and be exposed to high-risk situations quickly.
Project RED, an initiative created by the Alano Club of Portland, is committed to sharing harm reduction strategies, overdose training, and awareness tips that anyone can use to make music festival experiences safer for all. The following five tips will help keep you and your loved ones safer at the next music festival.
Know Who To Call
If you are attending a music festival, know who to call in case of an emergency. Thinking and acting quickly can save lives; if you suspect a friend or stranger of experiencing an overdose or a dangerous state of mind, dial 9-1-1. For serious but non-emergency situations, alert a staff or security member at the event.
Bring Testing Kits
Music festivals are an environment where substances like MDMA, LSD, marijuana, cocaine, and other “party” drugs are easily found. If you or someone you know chooses to take a substance at a music festival, be prepared to test it first.
Testing kits are affordable, with some options available at your local pharmacy for purchase over the counter. Test kits can screen substances for possible additives that could be deadly, including fentanyl. Testing substances before consumption is the responsible action to take and could save your life or the life of someone you care about.
Project RED offers overdose prevention kits that include fentanyl test strips. To receive a prevention kit, contact Project RED on their website.
Secure Any Personal Medications
To ensure that your personal medications are safe from being stolen or contaminated, consider bringing a small lock box that secures with a lock or key. This will give you peace of mind knowing that your medications are right where they should be, when you need them.
Do not share the location of your medications with anyone except for a trusted friend who could assist you with administering your medications in an emergency.
Understanding Narcan And Overdose
Narcan, also known as naloxone, is a life-saving drug that can reverse an overdose if given at the right time. Overdose is the leading cause of death in youth and young adults exposed to fentanyl.
Someone experiencing an overdose may not display obvious signs. Things to look out for include unresponsiveness to voice or touch, vomiting, loss of consciousness, a blue or purple-hued skin tone, and pinpoint pupils. Overdoses are often overlooked, as they may appear to be side effects from other substances, like alcohol.
Project RED believes in a future where fewer lives are lost to overdose. Narcan is legal and can be carried on your person. Project RED lists free resources to learn how to administer Narcan. They also carry life-saving kits that you can request by mail to take to your next music festival.
Finding And Administering Narcan
Some states may have certain restrictions on Narcan possession. To view your state’s policies on Narcan, you can view them here.
Project RED has made it easier to locate Narcan. Here, you can find Narcan available near you. If you do not qualify or do not have access to Narcan where you live, you may be qualified to receive a supply of Narcan through the mail by requesting it through Project RED and NEXT Distro, here.
Proper administration of Narcan is essential to its effectiveness. Project RED has resources that anyone can use to feel confident when administering Narcan. If you are unsure if someone is experiencing an overdose, you should still administer it. Narcan will not negatively impact an individual not experiencing an overdose but may save the life of someone who is.
To learn how to administer Narcan, please visit Project RED’s free resources, here.
- Keep yourself and others safe at music festivals by preparing ahead with substance test strips and awareness on overdose.
- Narcan can be carried on your person. Some states may have certain restrictions. You can view your state’s restrictions here.
- Administering Narcan to someone not experiencing an overdose will not have a negative health impact. You should still administer Narcan to someone you suspect is having an overdose, even if you are unsure.